Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 2, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Feb 7, 2020, 8:42 AM EST for Lancaster County, York County, Pennsylvania. It was in force for 48 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 7, 2020, 8:42 AM EST (13:42 UTC)
- Expired
- Feb 7, 2020, 9:30 AM EST
- In force
- 48 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Lancaster County, PA, York County, PA
The radar
The Dover AFB radar (KDOX), 133 km from the middle of the area, began a volume at 13:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 7, 8:50 AM EST | TSTM WND DMG | Holtwood, PA | TREES AND WIRES DOWN IN MARTIC TWP. |
| Feb 7, 8:55 AM EST | TSTM WND DMG | 2 Se Lancaster Junction, PA | MANY LARGE TREES DOWN ALONG LANDISVILLE ROAD BETWEEN SPOOKY NOOK RD AND GRAYSTONE RD. |
| Feb 7, 9:02 AM EST | TSTM WND GST 58 | Lancaster Airport, PA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 1.7 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 22 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 491 m above ground
- 0-6 km bulk shear
- 134 kt
- 0-1 km storm-relative helicity
- 488 m²/s²
- 0-3 km storm-relative helicity
- 531 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
272
WUUS51 KCTP 071342
SVRCTP
PAC071-133-071430-
/O.NEW.KCTP.SV.W.0002.200207T1342Z-200207T1430Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
842 AM EST Fri Feb 7 2020
The National Weather Service in State College PA has issued a
* Severe Thunderstorm Warning for...
Lancaster County in south central Pennsylvania...
Southeastern York County in south central Pennsylvania...
* Until 930 AM EST.
* At 841 AM EST, severe thunderstorms were located along a line
extending from Bainbridge to near Brogue to 6 miles north of
Jarrettsville, moving northeast at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees, roofs, and siding.
* Locations impacted include...
Lancaster, Ephrata, Columbia, Lititz, Millersville, Willow Street,
Mount Joy, New Holland, East Petersburg, Akron, Leola, Paradise,
Salunga-Landisville, Denver, Maytown, Reamstown, Rothsville,
Strasburg, Mountville and Hallam.
This includes The Pennsylvania Turnpike from mile markers 283 to 295.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3989 7652 4005 7664 4027 7608 4014 7587
4010 7594 4004 7594 3996 7599 3987 7599
3985 7602 3983 7602 3982 7604 3976 7606
3976 7608 3973 7610 3974 7611 3972 7614
3972 7643
TIME...MOT...LOC 1341Z 231DEG 45KT 4007 7667 3991 7652 3969 7646
HAIL...<.75IN
WIND...60MPH
$$
DeVoir/Colbert1 follow-up statement
747
WWUS51 KCTP 071410
SVSCTP
Severe Weather Statement
National Weather Service State College PA
910 AM EST Fri Feb 7 2020
PAC133-071419-
/O.CAN.KCTP.SV.W.0002.000000T0000Z-200207T1430Z/
York PA-
910 AM EST Fri Feb 7 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN YORK COUNTY IS
CANCELLED...
The storms which prompted the warning have moved east of the area.
Therefore, the warning has been cancelled.
LAT...LON 4003 7621 4018 7631 4027 7608 4014 7587
4010 7594 4004 7594 3996 7599 3987 7599
3985 7602 3983 7602 3982 7604 3976 7606
3976 7608 3973 7610 3974 7611 3972 7614
3973 7614
TIME...MOT...LOC 1409Z 231DEG 45KT 4029 7632 4013 7617 3991 7611
$$
PAC071-071430-
/O.CON.KCTP.SV.W.0002.000000T0000Z-200207T1430Z/
Lancaster PA-
910 AM EST Fri Feb 7 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 AM EST
FOR EASTERN LANCASTER COUNTY...
At 909 AM EST, severe thunderstorms were located along a line
extending from Schaefferstown to near Bareville to near Quarryville,
moving northeast at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees, roofs, and siding.
Locations impacted include...
Ephrata, Lititz, New Holland, Akron, Leola, Paradise, Denver,
Reamstown, Rothsville, Strasburg, Quarryville, Gap, Adamstown, Terre
Hill, Churchtown, Leacock, Bareville, Bowmansville, Intercourse and
Christiana.
This includes The Pennsylvania Turnpike from mile markers 283 to 295.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4003 7621 4018 7631 4027 7608 4014 7587
4010 7594 4004 7594 3996 7599 3987 7599
3985 7602 3983 7602 3982 7604 3976 7606
3976 7608 3973 7610 3974 7611 3972 7614
3973 7614
TIME...MOT...LOC 1409Z 231DEG 45KT 4029 7632 4013 7617 3991 7611
HAIL...<.75IN
WIND...60MPH
$$
DeVoir/ColbertWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 7, 7:12 AM EST, 1 hour 30 minutes earlier.
Area forecast discussion, Feb 7, 7:12 AM EST, 1 hour 30 minutes before
Area Forecast Discussion National Weather Service State College PA 712 AM EST Fri Feb 7 2020 .SYNOPSIS... Rain, some moderate in intensity, will spread across the region during the predawn hours today as low pressure over the Central Appalachians moves northeast and quickly intensifies as it crosses Eastern Pennsylvania late this morning. Rain will change to snow from east to west during the mid to late morning hours, and the snow will fall heavy for a 2 or 3 hour period at the rate of 1 to 2 inches per hour. The heaviest snow, over 6 inches, will fall across the North- Central Mountains later this morning. Rain will change to snow late this morning across the region near and to the Southeast of Interstate 81 with a coating to a few inches possible. Gusty northwest winds, over 40 mph across the southeast third of the state, and seasonably cold temperatures will follow for this afternoon into Saturday with bands of lake effect snow showers impacting mainly the Northern and Western Mountains of Pennsylvania with light additional accumulations. Temperatures are forecast to trend warmer into next week. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... Rapidly changing weather conditions for the morning and midday hours today as low pressure over the Central Appalachians moves northeast and rapidly intensifies to near record low pressure values for the month of February in Pennsylvania. The low will take a track across Southeastern PA late this morning and rain that will be falling at moderate to heavy intensity at times prior to daybreak will change over to a 2-5 hour period of moderate heavy snow as colder air surges into the region throughout the day. Followed a blend of WPC snowfall graphics, HREF and NBM for snowfall totals in our CWA where Advisory amounts are forecast for much of the NW half of the state, with Warning values of 6-9 inches likely across the Mountains to the north and Northeast of KIPT where intense FGEN forcing will occur within the 12Z-17Z times frame. Slightly earlier between the RT 219 and I-99/RT 220 corridors. Changeover time from rain to snow east of RT11/15 in the Susq Valley will be about 14-15Z. Snowfall rates of 1-2+ inches per hour over an hour or two period are likely with very poor vsbys and road conditions from this quick hitting Winter Storm. To complicate matters, the strong P-Gradient over the east as the low bombs out, will lead to some strong wind gusts to around 50 mph this afternoon, as deep subsidence and vertical mixing taps 40-45 kts winds from several KFT AGL. Temps will drop sharply by 12 to 15 deg F within just a few hour period this morning (then more slowly afterward), as the sfc cold front slides through and the Low Pressure Center strengthens rapidly over the Lehigh Valley and Poconos. Transition to lake effect and upslope snow showers across the Alleghenies later today and this evening with additional light accumulations continuing on a gusty northwest wind. && .SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/... A little wrap around snow/snow showers within the NW flow for tonight into Sat. Otherwise, mostly dry and cold conditions are expected for the weekend. A small area of light snow continues to be generated by many models during the Sat PM/Sun AM timeframe as a fast moving upper level disturbance/left exit region of a 100 kt jetlet moves east from the Lower Ohio River Valley. && .LONG TERM /SUNDAY THROUGH THURSDAY/... Medium range guidance is in good agreement early next week, tracking a fast-moving shortwave north of the state, with a dying cold front sagging south across the state Monday. A plume of anomalous pwats accompanying the fropa should yield a good chance of rain, the steadiest of which is likely over the Laurel Highlands due to orographic forcing. A wave of low pressure is then likely to form on stalled front south of the Mason Dixon, bringing the potential for lingering rain over southern Pa into early Tuesday. Surface ridging is progged over the region later Tuesday. However, can't rule out scattered rain/snow showers with the passage of an upper level shortwave late Tuesday/Tues night. Both the 18Z GEFS and 12Z ECENS support fair weather Wednesday, as surface high pressure builds over the state. After that, model spread/forecast uncertainty ramp up considerably. The NAEFS indicates a cold front passage early Thursday, possibly accompanied by a few rain/snow showers. The EC and EC ensemble support a less progressive upper level pattern with a surface low lifting northeast through the Ohio Valley late next week, bringing a chance of rain, or snow to rain, across central Pa. && .AVIATION /12Z FRIDAY THROUGH TUESDAY/... Widespread IFR/LIFR conditions expected to continue this morning across central PA airspace. Rain will transition to snow from west to east through 15Z with a brief period of icy mix possible during changeover. A stripe of moderate to locally heavy snow is probable between 12-16Z from KJST through KUNV and KIPT. Winds will increase quickly from the northwest (280-310 degrees) by mid morning with frequent gusts in the 25-35kt range expected through the afternoon. The northwest/downslope flow will spell improvement to the east of the Alleghenies with return to VFR expected everywhere except KBFD/KJST by mid afternoon. Snow showers and MVFR/IFR conditions will linger over the western mtns into the evening. .Outlook... Sat...Light snow possible at night, mainly south. Sun...Evening light snow possible northwest Pa. Mon...Rain/low cigs possible, mainly Laurel Highlands. Tue...AM rain/low cigs possible, mainly southeast Pa. && .CTP WATCHES/WARNINGS/ADVISORIES... Winter Storm Warning until 2 PM EST this afternoon for PAZ037- 041-042. Winter Weather Advisory until 1 PM EST this afternoon for PAZ004>006-010>012-017>019-045-046. Winter Weather Advisory until 2 PM EST this afternoon for PAZ053-058. Wind Advisory until 7 PM EST this evening for PAZ035-036- 056>059-063>066. Winter Weather Advisory until 7 PM EST this evening for PAZ024- 033. && SYNOPSIS...Lambert NEAR TERM...Lambert SHORT TERM...Lambert LONG TERM...Fitzgerald/Lambert AVIATION...Steinbugl
Hazardous weather outlook, Feb 7, 4:31 AM EST, 4 hours 11 minutes before
Hazardous Weather Outlook National Weather Service State College PA 431 AM EST Fri Feb 7 2020 PAZ041-042-080945- Northern Lycoming-Sullivan- 431 AM EST Fri Feb 7 2020 ...WINTER STORM WARNING IN EFFECT UNTIL 2 PM EST THIS AFTERNOON... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Winter Storm Warning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report snow accumulations. PAZ035-036-056-057-059-063>066-080945- Fulton-Franklin-Perry-Dauphin-Lebanon-Cumberland-Adams-York- Lancaster- 431 AM EST Fri Feb 7 2020 ...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 7 PM EST THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Wind Advisory. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report snow accumulations and any damage. PAZ019-045-046-080945- Southern Centre-Southern Clinton-Southern Lycoming- 431 AM EST Fri Feb 7 2020 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 PM EST THIS AFTERNOON... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report snow accumulations. PAZ024-033-080945- Cambria-Somerset- 431 AM EST Fri Feb 7 2020 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report snow accumulations. PAZ025>028-034-049>052-080945- Blair-Huntingdon-Mifflin-Juniata-Bedford-Union-Snyder-Montour- Northumberland- 431 AM EST Fri Feb 7 2020 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report snow accumulations. PAZ004>006-080945- Warren-McKean-Potter- 431 AM EST Fri Feb 7 2020 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 PM EST THIS AFTERNOON... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Low pressure moving out of the midwest will likely bring a several hour period of snow and mixed precipitation Sunday night into Monday. Several inches of snow topped by a glazing of ice is possible. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report snow accumulations. PAZ053-080945- Columbia- 431 AM EST Fri Feb 7 2020 ...WINTER WEATHER ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 2 PM EST THIS AFTERNOON... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report snow accumulations. PAZ010>012-017-018-080945- Elk-Cameron-Northern Clinton-Clearfield-Northern Centre- 431 AM EST Fri Feb 7 2020 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 PM EST THIS AFTERNOON... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report snow accumulations. PAZ037-080945- Tioga- 431 AM EST Fri Feb 7 2020 ...WINTER STORM WARNING IN EFFECT UNTIL 2 PM EST THIS AFTERNOON... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Winter Storm Warning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Low pressure moving out of the midwest will likely bring a several hour period of snow and mixed precipitation Sunday night into Monday. Several inches of snow topped by a glazing of ice is possible. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report snow accumulations. PAZ058-080945- Schuylkill- 431 AM EST Fri Feb 7 2020 ...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 7 PM EST THIS EVENING... ...WINTER WEATHER ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 2 PM EST THIS AFTERNOON... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Winter Weather Advisory. Wind Advisory. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report snow accumulations and other significant weather in the form of wind damage. Lambert
In the hours before
Special weather statement, Feb 7, 5:46 AM EST, 2 hours 56 minutes before
Special Weather Statement National Weather Service State College PA 546 AM EST Fri Feb 7 2020 PAZ005-006-010>012-017-018-024-025-033-034-037-071500- McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Cambria-Blair-Somerset-Bedford-Tioga- 546 AM EST Fri Feb 7 2020 ...Heavy snow will cause very poor travel conditions for the peak morning commute hours to work and school today... Heavy rain will be changing over to heavy snow around or shortly after daybreak today. The snow will fall at the rate of up to 2 inches per hour, which will cause visibility to be near zero at times. This quick hitting winter storm will bring snowfall amounts by late this morning in the range of 2 to 3 inches in the valleys, to as much as 5 or 6 inches on the ridge tops. Postpone travel, if possible, until this afternoon when the snow will have tapered to scattered snow showers. Snowfall rates this heavy will create extremely dangerous travel conditions. Lambert
Special weather statement, Feb 7, 8:09 AM EST, 33 minutes before
Special Weather Statement
National Weather Service State College PA
809 AM EST Fri Feb 7 2020
PAZ058-064-065-071400-
York PA-Adams PA-Schuylkill PA-
809 AM EST Fri Feb 7 2020
...SPECIAL WEATHER STATEMENT FOR PARTS OF SCHUYLKILL...ADAMS...AND
YORK COUNTIES UNTIL 900 AM EST...
At 808 AM EST, Doppler radar indicated strong, gusty winds with
heavy showers along a line extending from Lake Meade to Parkville to
Eldersburg. Movement was northeast at 55 mph.
Wind gusts 40 to 50 mph are possible.
Locations impacted include...
York, Lower Allen, Hanover, Weigelstown, Parkville, Red Lion, Spry,
Dallastown, Hampton, Shiloh, East York, Stonybrook-Wilshire, West
York, Shrewsbury, Codorus, Grantley, Valley Green, Tyler Run-Queens
Gate, McSherrystown and Valley View.
LAT...LON 3972 7702 3999 7714 4017 7695 4017 7691
4019 7693 4022 7690 4018 7676 4049 7646
4056 7654 4062 7647 4050 7641 4050 7645
4019 7675 4015 7675 4006 7666 4005 7653
3995 7648 3991 7639 3972 7624
TIME...MOT...LOC 1308Z 224DEG 46KT 3997 7706 3977 7697 3943 7695
ColbertThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 6, 10:49 PM EST | Wind Advisory | CTP | Adams, Cumberland, Dauphin, Franklin, Fulton, Lancaster and 4 more | 18 hr |
| Feb 7, 4:11 AM EST | Winter Storm Warning | CTP | Lycoming, Sullivan, Tioga | 10 hr |
| Feb 7, 8:09 AM EST | Special Weather Statement | CTP | York | 51 min |
| Feb 7, 8:17 AM EST | Severe Thunderstorm Warning | CTP | York | 28 min |
| Feb 7, 12:37 PM EST | Winter Weather Advisory | CTP | Cambria, Somerset | 6 hr |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.